Hail, Montgomery
- When
- July 5, 5:15 PM CST
- Where
- Montgomery County, 13 mi N of Red Oak
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -95.233
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT SAT JUL 5 2003 MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK. HEAT SUN...HOT TEMPS LATER NEXT WEEK. SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND CLARINDA. WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND DEWPOINTS IN THE 70S. TEMPS FARTHER NORTH WERE IN THE 70S/80S. 18Z OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7 AND CIN OF 400 J/KG. PRECIPITABLE WATER WAS 1.18. GOES 18Z SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z. RH APPEARS TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11. CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR. TREND HAS BEEN FOR THE NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE WEAKENED AS THEY MOVE SE. IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON ...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM SHEAR VALUES. MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK. SPC HAS PUT PARTS OF THE OAX AREA IN A MODERATE RISK. COORDINATING LARGE SEVERE TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID LEVEL WAVE. PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED ACROSS IOWA. MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT. LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH AVAILABLE AND FARTHER S SUNDAY NIGHT. AGAIN HOT MID LEVEL TEMPS WILL INHIBIT DEVELOPMENT. WITH TEMPS IN THE 90S SUN AND HEAT INDEX VALUES IN THE 90 TO 105 DEG RANGE. WILL MENTION IN ZONES WHERE 95 TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES. THIS ALSO REFLECTED MON AND TUE WITH COOLER TEMPS FCST. IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE 80S FOR THU WITH HOTTER 90S FRI AND SAT. .OMA...NONE. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF THIS FRONT. A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN VERY HOT TEMPERATURES BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN IOWA FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM WAYNE NE .75 INCH HAIL
07/04/03 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM 3 SW WAYNE NE .88 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.
1024 PM WAYNE NE 1 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.
1050 PM WINNEBAGO NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1055 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1100 PM MACY NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1115 PM MAPLETON IA .75 INCH HAIL
07/04/03 MONONA REPORTED BY COOPERATIVE
OBSERVER.
1120 PM WINNEBAGO NE .75 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1130 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1140 PM WHITING IA 1 INCH HAIL
07/04/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM BLENCOE IA WIND DAMAGE
07/05/03 MONONA REPORTED BY EMERGENCY
MANAGEMENT. LIMBS
DOWN. ESTIMATED NEAR
60 MPH.The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334906.